Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 261, NWS Paducah, KY

July 4, 2012Livingston County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 4, 2012, 2:03 PM CDT for Livingston County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2012, 2:03 PM CDT (19:03 UTC)
Expired
Jul 4, 2012, 2:30 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Livingston County, KY

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS53 KPAH 041903
SVRPAH
KYC139-041930-
/O.NEW.KPAH.SV.W.0261.120704T1903Z-120704T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LIVINGSTON COUNTY IN WESTERN KENTUCKY...

* UNTIL 230 PM CDT.

* AT 201 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR BURNA...OR 15 MILES NORTH OF CALVERT CITY...MOVING
  SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE
  DAMAGING WINDS.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL LIVINGSTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3722 8822 3714 8841 3726 8847 3735 8834
TIME...MOT...LOC 1903Z 331DEG 7KT 3724 8837
WIND...HAIL 60MPH 0.88IN

$$

SMITH
1 follow-up statement
154 
WWUS53 KPAH 041925
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CDT WED JUL 4 2012

KYC139-041935-
/O.EXP.KPAH.SV.W.0261.000000T0000Z-120704T1930Z/
LIVINGSTON KY-
225 PM CDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LIVINGSTON COUNTY IN
WESTERN KENTUCKY WILL EXPIRE AT 230 PM CDT/330 PM EDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PADUCAH.

LAT...LON 3722 8822 3714 8841 3726 8847 3735 8834
TIME...MOT...LOC 1925Z 331DEG 7KT 3720 8834

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:45 AM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Jul 4, 6:45 AM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
645 AM CDT WED JUL 4 2012

.UPDATE...
ISSUED AT 645 AM CDT WED JUL 4 2012

REVISED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 217 AM CDT WED JUL 4 2012

AS THE H5 RIDGE OF HIGH PRESSURE BEGINS TO RE-ESTABLISH
ITSELF...IE NUDGE SOUTH AND EAST BACK ACROSS OUR CWA...IT SHOULD PULL
THE WARMER MID LEVEL AIR INTO THE NORTHWEST HALF OF OUR CWA TODAY.

AS A RESULT...JUST WENT WITH SCHC POPS OVER THE REMAINDER OF THE
AREA (GENERALLY SOUTH AND EAST OF A LINE FROM PRINCETON INDIANA TO
FULTON KENTUCKY). EXPECT STORMS TO FIRE IN THESE AREAS THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WITH NO TANGIBLE
SYNOPTIC FEATURES OR WIND SHEAR DONT EXPECT WIDESPREAD SEVERE
WEATHER...BUT WITH THE VERY HOT TEMPERATURES EXPECTED THIS AFTERNOON
GENERATING A DECENT LEVEL OF INSTABILITY...A STORM OR TWO COULD
BECOME SEVERE.

FROM THURSDAY THROUGH FRIDAY NIGHT...MODELS TRY AND DEVELOP
CONVECTION AROUND THE EASTERN PERIPHERY OF THE H5 RIDGE...THEN
BRING THE SHOWERS/STORMS ACROSS THE CWA FROM NORTHEAST TO
SOUTHWEST. TIMING AND PLACEMENT OF THIS CONVECTION VARIES WIDELY
BETWEEN MODELS...SO FOR THE TIME BEING WILL KEEP IT DRY UNTIL WE
SEE THE WHITES OF ITS EYES OR THERE IS A MORE CONSISTENT SIGNAL.

PROVIDING WE GET NO WIDESPREAD CLOUD COVER LIKE WE DID OVER A FEW
AREAS ON MONDAY...TEMPERATURES SHOULD TOP OUT EACH DAY IN THE UPPER
90S TO LOW 100S.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 217 AM CDT WED JUL 4 2012

THE HEAT WAVE IS FORECAST TO PERSIST INTO THE WEEKEND. MEDIUM RANGE
GFS/ECMWF/GEM OPERATIONAL AND ENSEMBLE RUNS REMAIN IN GOOD AGREEMENT
THROUGH THE WEEKEND. THE MID AND UPPER LEVEL RIDGE WILL BE CENTERED
OVER THE MISSOURI AND MID MISSISSIPPI VALLEYS ON SATURDAY. WITH THE
RIDGE NEARBY...MAINLY DRY CONDITIONS ARE ANTICIPATED. HIGHS SATURDAY
SHOULD RANGE JUST ABOVE THE 100 DEGREE MARK IN MOST LOCATIONS. WHILE
THE HEAT WILL NOT BE AS DRASTIC AS THE PAST WEEK...HIGHER AFTERNOON
DEW POINTS WILL STILL PUSH PEAK HEAT INDICES TOWARDS THE 105 DEGREE
MARK. CONSEQUENTLY...THE EXCESSIVE HEAT WARNING CONTINUES THROUGH
SATURDAY.

HEADING INTO EARLY NEXT WEEK...THE MID AND UPPER LEVEL RIDGE WILL
BEGIN TO WEAKEN AND RETROGRADE TOWARDS THE WEST...WHICH WILL ALLOW
THE UPPER FLOW PATTERN TO TURN NORTHWESTERLY ACROSS THE FORECAST
AREA. WITH THE APPROACH OF A FRONTAL BOUNDARY...CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL BE ON THE INCREASE SUNDAY AND MONDAY. THIS IS
WHERE THE MODELS DIVERGE. THE GEM AND GFS ARE MORE AGGRESSIVE IN
SHIFTING THE RIDGE TO THE WEST AND DROPPING THE FRONTAL BOUNDARY
THROUGH THE AREA...WHILE THE ECMWF REMAINS THE SLOWER OF THE THREE.
GIVEN THE UNCERTAINTY...COLLABORATIVE CONSENSUS WAS TO STICK WITH A
BLENDED ENSEMBLE APPROACH FOR NOW UNTIL GREATER CONFIDENCE WITH ONE
PARTICULAR SOLUTION EMERGES. AS A RESULT...WE MAINTAIN SMALL CHANCE
POPS SUNDAY INTO SUNDAY NIGHT...WITH HIGHER CHANCES MONDAY INTO
TUESDAY AS THE COLD FRONT SLOWLY WORKS ITS WAY SOUTHWARD ACROSS THE
AREA.

THE LESSENING IMPACT OF THE RIDGE COMBINED WITH MORE SKY COVER
SHOULD HELP TAKE THE EDGE OFF TEMPERATURES...AS HIGHS ARE FORECAST
TO DROP FROM THE UPPER 90S SUNDAY INTO THE LOWER AND MID 90S MONDAY.
DEPENDING ON HOW FAR SOUTH THE FRONT DROPS...HIGHS ON TUESDAY MAY
ACTUALLY BE CLOSE TO NORMAL VALUES NEAR 90 DEGREES. LOWS THROUGH
EARLY NEXT WEEK ARE FORECAST IN THE LOWER TO MID 70S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 645 AM CDT WED JUL 4 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. LIGHT AND
VARIABLE WINDS EARLY THIS MORNING WILL BECOME WEST 5 TO 10 KNOTS
AFTER 15Z...WITH SOME HIGHER GUSTS POSSIBLE IN THE AFTERNOON. AN
ISOLATED THUNDERSTORM CANNOT BE RULED OUT THIS AFTERNOON...
ESPECIALLY EAST OF A LINE FROM KEVV TO KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KYZ001>022.

&&

SHORT TERM...JP
LONG TERM....RJP
AVIATION.....RJP
Hazardous weather outlook, Jul 4, 3:26 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CDT WED JUL 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
326 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
GENERALLY SOUTH AND EAST OF A LINE FROM PRINCETON INDIANA TO
FULTON KENTUCKY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA.
PLEASE REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE QUAD
STATE. NUMEROUS BURN BANS ARE IN PLACE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS ARE FORECAST SUNDAY THROUGH TUESDAY. AT THIS
TIME...SEVERE WEATHER CANNOT BE RULED OUT.

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH SATURDAY. PLEASE
REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

In the hours before

Special weather statement, Jul 4, 12:59 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CDT WED JUL 4 2012

ILZ090-091-KYZ007-041845-
HARDIN IL-LIVINGSTON KY-POPE IL-
1259 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN HARDIN AND
CENTRAL POPE COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN
LIVINGSTON COUNTY IN WESTERN KENTUCKY UNTIL 145 PM CDT...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONGS THUNDERSTORM NEAR GOLCONDA...OR 20 MILES EAST
OF VIENNA...MOVING SOUTHEAST AT BETWEEN 10 AND 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS BETWEEN 40 TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  GOLCONDA...JOY AND CARRSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Local storm report, Jul 4, 1:08 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     CARRIER MILLS           37.69N 88.63W
07/04/2012                   SALINE             IL   LAW ENFORCEMENT

            OVER 60 MPH WINDS WITH SOME SHINGLES OFF HOUSES AND A
            TREE DOWN ON MILL STREET.

&&

CW
Local storm report, Jul 4, 1:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
114 PM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     CARRIER MILLS           37.69N 88.63W
07/04/2012                   SALINE             IL   LAW ENFORCEMENT

            ROOF OFF A BUILDING ON OAK STREET IS IN THE STREET.
            BUILDING DEBRIS ALSO IN ROADWAY AT RT 45 AND MAIN STREET.

&&

CW
Local storm report, Jul 4, 1:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     TSTM WND GST     1 W JOY                 37.35N 88.40W
07/04/2012  E45 MPH          LIVINGSTON         KY   EMERGENCY MNGR

            RIGHT ACROSS THE RIVER FROM GOLCONDA...40 TO 45 MPH WINDS
            REPORTED WITH TREE LEAVES COMING OUT OF THE TREES.

&&

CW
Local storm report, Jul 4, 1:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     CARRIER MILLS           37.69N 88.63W
07/04/2012                   SALINE             IL   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN IN TOWN...AS WELL AS AT LEAST 5
            TO 6 BUILDINGS HAVE SOME DAMAGE FROM THE STRONG WINDS.

&&

CW
Special weather statement, Jul 4, 1:52 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT WED JUL 4 2012

ILZ090-091-KYZ007-010-041930-
CRITTENDEN KY-HARDIN IL-LIVINGSTON KY-POPE IL-
152 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND NORTHEASTERN POPE
COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN CRITTENDEN AND
EXTREME NORTHERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 230 PM
CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ROSICLARE...OR 19 MILES
SOUTHEAST OF HARRISBURG...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  ROSICLARE...GROSS...ELIZABETHTOWN AND CAVE-IN-ROCK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:23 PM CDTSevere Thunderstorm WarningPAHLivingston22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.